Advances in Mathematical Economics Volume 18 pp 101-134

Part of the Advances in Mathematical Economics book series (MATHECON, volume 18) | Cite as

Turnpike Properties for Nonconcave Problems



In this survey paper we discuss recent developments in the turnpike theory for nonconvex (nonconcave) problems. We also establish a new result on agreeable solutions for variational problems with extended-valued integrands.

Key words

Agreeable function Good program Overtaking optimal program Turnpike property 


  1. 1.
    Anderson, B.D.O., Moore, J.B.: Linear Optimal Control. Prentice-Hall, Englewood Cliffs (1971)MATHGoogle Scholar
  2. 2.
    Aseev, S.M., Kryazhimskiy, A.V.: The Pontryagin Maximum principle and transversality conditions for a class of optimal control problems with infinite time horizons. SIAM J. Control Optim. 43, 1094–1119 (2004)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Aseev, S.M., Veliov, V.M.: Maximum principle for infinite-horizon optimal control problems with dominating discount. Dyn. Contin. Discrete Impulsive Syst. Ser. B 19, 43–63 (2012)MATHMathSciNetGoogle Scholar
  4. 4.
    Atsumi, H.: Neoclassical growth and the efficient program of capital accumulation. Rev. Econ. Stud. 32, 127–136 (1965)CrossRefGoogle Scholar
  5. 5.
    Aubry, S., Le Daeron, P.Y.: The discrete Frenkel-Kontorova model and its extensions I. Physica D 8, 381–422 (1983)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Baumeister, J., Leitao, A., Silva, G.N.: On the value function for nonautonomous optimal control problem with infinite horizon. Syst. Control Lett. 56, 188–196 (2007)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Blot, J.: Infinite-horizon Pontryagin principles without invertibility. J. Nonlinear Convex Anal. 10, 177–189 (2009)MathSciNetGoogle Scholar
  8. 8.
    Blot, J., Cartigny, P.: Optimality in infinite-horizon variational problems under sign conditions. J. Optim. Theory Appl. 106, 411–419 (2000)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Blot, J., Hayek, N.: Sufficient conditions for infinite-horizon calculus of variations problems. ESAIM Control Optim. Calc. Var. 5, 279–292 (2000)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Bright, I.: A reduction of topological infinite-horizon optimization to periodic optimization in a class of compact 2-manifolds. J. Math. Anal. Appl. 394, 84–101 (2012)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Brock, W.A.: On existence of weakly maximal programmes in a multi-sector economy. Rev. Econ. Stud. 37, 275–280 (1970)CrossRefMATHGoogle Scholar
  12. 12.
    Carlson, D.A.: The existence of catching-up optimal solutions for a class of infinite horizon optimal control problems with time delay. SIAM J. Control Optim. 28, 402–422 (1990)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Carlson, D.A., Haurie, A., Leizarowitz, A.: Infinite Horizon Optimal Control. Springer, Berlin (1991)CrossRefMATHGoogle Scholar
  14. 14.
    Cartigny, P., Michel, P.: On a sufficient transversality condition for infinite horizon optimal control problems. Automatica 39, 1007–1010 (2003)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Coleman, B.D., Marcus, M., Mizel, V.J.: On the thermodynamics of periodic phases. Arch. Ration. Mech. Anal. 117, 321–347 (1992)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Gaitsgory, V., Rossomakhine, S., Thatcher, N.: Approximate solution of the HJB inequality related to the infinite horizon optimal control problem with discounting. Dyn. Contin. Discrete Impulsive Syst. Ser. B 19, 65–92 (2012)MATHMathSciNetGoogle Scholar
  17. 17.
    Gale, D.: On optimal development in a multi-sector economy. Rev. Econ. Stud. 34, 1–18 (1967)CrossRefMathSciNetGoogle Scholar
  18. 18.
    Guo, X., Hernandez-Lerma, O.: Zero-sum continuous-time Markov games with unbounded transition and discounted payoff rates. Bernoulli 11, 1009–1029 (2005)CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Hammond, P.J.: Consistent planning and intertemporal welfare economics. University of Cambridge, Cambridge (1974)Google Scholar
  20. 20.
    Hammond, P.J.: Agreeable plans with many capital goods. Rev. Econ. Stud. 42, 1–14 (1975)CrossRefMATHGoogle Scholar
  21. 21.
    Hammond, P.J., Mirrlees, J.A.: Agreeable plans. In: Models of Economic Growth, pp. 283–299. Wiley, New York (1973)Google Scholar
  22. 22.
    Hayek, N.: Infinite horizon multiobjective optimal control problems in the discrete time case. Optimization 60, 509–529 (2011)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Jasso-Fuentes, H., Hernandez-Lerma, O.: Characterizations of overtaking optimality for controlled diffusion processes. Appl. Math. Optim. 57, 349–369 (2008)CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    Khan, M.A., Zaslavski, A.J.: On two classical turnpike results for the Robinson-Solow-Srinivasan (RSS) model. Adv. Math. Econ. 13, 47–97 (2010)CrossRefMathSciNetGoogle Scholar
  25. 25.
    Kolokoltsov, V., Yang, W.: The turnpike theorems for Markov games. Dyn. Games Appl. 2, 294–312 (2012)CrossRefMATHMathSciNetGoogle Scholar
  26. 26.
    Leizarowitz, A.: Infinite horizon autonomous systems with unbounded cost. Appl. Math. Opt. 13, 19–43 (1985)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Leizarowitz, A.: Tracking nonperiodic trajectories with the overtaking criterion. Appl. Math. Opt. 14, 155–171 (1986)CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Leizarowitz, A., Mizel, V.J.: One dimensional infinite horizon variational problems arising in continuum mechanics. Arch. Ration. Mech. Anal. 106, 161–194 (1989)CrossRefMATHMathSciNetGoogle Scholar
  29. 29.
    Lykina, V., Pickenhain, S., Wagner, M.: Different interpretations of the improper integral objective in an infinite horizon control problem. J. Math. Anal. Appl. 340, 498–510 (2008)CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Makarov, V.L., Rubinov, A.M.: Mathematical Theory of Economic Dynamics and Equilibria. Springer, New York (1977)CrossRefMATHGoogle Scholar
  31. 31.
    Malinowska, A.B., Martins, N., Torres, D.F.M.: Transversality conditions for infinite horizon variational problems on time scales. Optim. Lett. 5, 41–53 (2011)CrossRefMATHMathSciNetGoogle Scholar
  32. 32.
    Marcus, M., Zaslavski, A.J.: On a class of second order variational problems with constraints. Isr. J. Math. 111, 1–28 (1999)CrossRefMATHMathSciNetGoogle Scholar
  33. 33.
    Marcus, M., Zaslavski, A.J.: The structure of extremals of a class of second order variational problems. Ann. Inst. H. Poincaré Anal. Nonlinéaire 16, 593–629 (1999)CrossRefMATHMathSciNetGoogle Scholar
  34. 34.
    Marcus, M., Zaslavski, A.J.: The structure and limiting behavior of locally optimal minimizers. Ann. Inst. H. Poincaré Anal. Nonlinéaire 19, 343–370 (2002)CrossRefMATHMathSciNetGoogle Scholar
  35. 35.
    McKenzie, L.W.: Turnpike theory. Econometrica 44, 841–866 (1976)CrossRefMATHMathSciNetGoogle Scholar
  36. 36.
    Mordukhovich, B.S.: Minimax design for a class of distributed parameter systems. Automat. Remote Control 50, 1333–1340 (1990)MathSciNetGoogle Scholar
  37. 37.
    Mordukhovich, B.S.: Optimal control and feedback design of state-constrained parabolic systems in uncertainly conditions. Appl. Anal 90, 1075–1109 (2011)CrossRefMATHMathSciNetGoogle Scholar
  38. 38.
    Mordukhovich, B.S., Shvartsman, I.: Optimization and feedback control of constrained parabolic systems under uncertain perturbations. In: Optimal Control, Stabilization and Nonsmooth Analysis. Lecture Notes in Control and Information Science, pp. 121–132. Springer, Berlin (2004)Google Scholar
  39. 39.
    Ocana Anaya, E., Cartigny, P., Loisel, P.: Singular infinite horizon calculus of variations. Applications to fisheries management. J. Nonlinear Convex Anal. 10, 157–176 (2009)MATHMathSciNetGoogle Scholar
  40. 40.
    Pickenhain, S., Lykina, V., Wagner, M.: On the lower semicontinuity of functionals involving Lebesgue or improper Riemann integrals in infinite horizon optimal control problems. Control Cybern. 37, 451–468 (2008)MATHMathSciNetGoogle Scholar
  41. 41.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)MATHGoogle Scholar
  42. 42.
    Rubinov, A.M.: Economic dynamics. J. Sov. Math. 26, 1975–2012 (1984)CrossRefMATHGoogle Scholar
  43. 43.
    Samuelson, P.A.: A catenary turnpike theorem involving consumption and the golden rule. Am. Econ. Rev. 55, 486–496 (1965)Google Scholar
  44. 44.
    von Weizsacker, C.C.: Existence of optimal programs of accumulation for an infinite horizon. Rev. Econ. Stud. 32, 85–104 (1965)CrossRefGoogle Scholar
  45. 45.
    Zaslavski, A.J.: Ground states in Frenkel-Kontorova model. Math. USSR Izv. 29, 323–354 (1987)CrossRefGoogle Scholar
  46. 46.
    Zaslavski, A.J.: Optimal programs on infinite horizon 1. SIAM J. Control Optim. 33, 1643–1660 (1995)CrossRefMATHMathSciNetGoogle Scholar
  47. 47.
    Zaslavski, A.J.: Optimal programs on infinite horizon 2. SIAM J. Control Optim. 33, 1661–1686 (1995)CrossRefMATHMathSciNetGoogle Scholar
  48. 48.
    Zaslavski, A.J.: Turnpike theorem for convex infinite dimensional discrete-time control systems. Convex Anal. 5, 237–248 (1998)MATHMathSciNetGoogle Scholar
  49. 49.
    Zaslavski, A.J.: Turnpike theorem for nonautonomous infinite dimensional discrete-time control systems. Optimization 48, 69–92 (2000)CrossRefMATHMathSciNetGoogle Scholar
  50. 50.
    Zaslavski, A.J.: A nonintersection property for extremals of variational problems with vector-valued functions. Ann. Inst. H. Poincare Anal. Nonlineare 23, 929–948 (2006)CrossRefMATHMathSciNetGoogle Scholar
  51. 51.
    Zaslavski, A.J.: Turnpike Properties in the Calculus of Variations and Optimal Control. Springer, New York (2006)MATHGoogle Scholar
  52. 52.
    Zaslavski, A.J.: Turnpike results for a discrete-time optimal control systems arising in economic dynamics. Nonlinear Anal. 67, 2024–2049 (2007)CrossRefMATHMathSciNetGoogle Scholar
  53. 53.
    Zaslavski, A.J.: A turnpike result for a class of problems of the calculus of variations with extended-valued integrands. J. Convex Anal. 15, 869–890 (2008)MATHMathSciNetGoogle Scholar
  54. 54.
    Zaslavski, A.J.: Structure of approximate solutions of variational problems with extended-valued convex integrands. ESAIM Control Optim. Calc. Var. 15, 872–894 (2009)CrossRefMATHMathSciNetGoogle Scholar
  55. 55.
    Zaslavski, A.J.: Two turnpike results for a discrete-time optimal control systems. Nonlinear Anal. 71, 902–909 (2009)CrossRefMathSciNetGoogle Scholar
  56. 56.
    Zaslavski, A.J.: Optimal solutions for a class of infinite horizon variational problems with extended-valued integrands. Optimization 59, 181–197 (2010)CrossRefMATHMathSciNetGoogle Scholar
  57. 57.
    Zaslavski, A.J.: Turnpike properties of approximate solutions for discrete-time control systems. Commun. Math. Anal. 11, 36–45 (2011)MATHMathSciNetGoogle Scholar
  58. 58.
    Zaslavski, A.J.: Two turnpike results for a continuous-time optimal control systems. In: Proceedings of an International Conference, Complex Analysis and Dynamical Systems IV: Function Theory and Optimization, vol. 553, pp. 305–317 (2011)MathSciNetGoogle Scholar
  59. 59.
    Zaslavski, A.J.: Structure of Solutions of Variational Problems. SpringerBriefs in Optimization. Springer, New York (2013)CrossRefMATHGoogle Scholar
  60. 60.
    Zaslavski, A.J., Leizarowitz, A.: Optimal solutions of linear control systems with nonperiodic integrands. Math. Oper. Res. 22, 726–746 (1997)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer Japan 2014

Authors and Affiliations

  1. 1.Department of MathematicsThe Technion – Israel Institute of TechnologyHaifaIsrael

Personalised recommendations